Ok, I have been reading the internet and have asked a nurse from a Nurseline and a nurse from my dr's office about this particular subject, and I am receiving conflicting answers. I would appreciate any advice or opinions about this.
How much acetaminophen can you safely take, and for long?
I have been taking acetaminophen daily for several months now, normally not exceeding 2000 mg in one day, but sometimes taking 4000 mg. When I do take the 4000 mg, I usually take a 2000 mg dose in the morning, and about 4-6 hours later, take another 2000 mg. I have read on the bottle (and on the internet) that 4000 mg is the daily limit for a healthy adult. However, I know that acetaminophen is only supposed to be taken for ten days before you ask a dr. if you should continue taking it.
The nurse from the Nurse-line said that I am taking WAY too much. The nurse from my dr.'s office simply said, "Tylenol is safe unless you take massive doses." That was of course after I told her how much I was taking. However, I have read on the internet that people can die from it, unknowingly taking too much and for too long.
Am I safe in what I have been doing? I stopped taking it, because I am terrified that I am going to damage my liver!
Hi, I read that 4 gm/24 hrs for short time use, 2.6gm/24 hrs for long term use. I, personally, after all I've been through, am afraid to take acetominophen or NSAIDS. You must be in pain and thus need something to help. May I ask, how does medical marijuana affect you? Some people have gotten relief from pain eating the mariijuana butter or using a vaporizer, but some get real paranoid and anxious and it is another addiction, the withdrawals just are so mild compared to stronger opiates.
Sorry, 4 gms=4000mg, 2.6gms=2600mg-----I personally love metrics because it's all multiples of ten. Isn't that just like a man--but if we mention their gut, watch out! Of course, we all should eat right and exercise, but sometimes the pain is still there.
All of our tylenol orders read "Do not exceed 4000mg per day". But, acetaminophen is toxic to the liver if taken for long periods of time. Ask your MD for a liver function test to make sure everything is OK.
Caitlin (AKA Nurse)
I think that that is a good idea. I have never exceeded 4000 mg a day, but I was taking it for a period of several months (but not always that much). If I have overdosed, would I know? I have not experienced any symptoms, really. No vomiting, no appetite loss, etc. I do have diarreah/loose bowels, but I chalk that up to the fact that I drink a lot of coffee in the am (the diarreah is limited to the morning hours).
I have an article in one of my nursing journals about acetaminophen overdose, but it is at work and I am at home right now. I will look it up when I get in and let you know the symptoms of OD.I do know that it is incredably severe and you would definately know if you OD'd. I'll get back to you later on that.
Hi, i know this post wasn't for me, but had to jump in and say that i used to take percocet and when i was on them i was not ever sick, no pains no nothing. Then one day i could no longer get them so i had to switch to vicodins. I started taking 10/500 and in the beginning was fine with them. But seriously, i ended up taking much more of these than i did of the percocets cause they werent giving me that same feeling that the percs did. I was taking anywhere from 10 -12 a day. I found myself taking 2 at a time just to get that feeling again. This was like taking 6000 MG of tylenol a day. I was only doing this for a few months. Then, guess what? I ended up in the hospital with a bad liver, and still might have to have a liver transplant eventually. This was caused by me taking them vicodin, So talking anywhere from 10 - 12 a day really screwed me up BIG time, so please be careful with the tylenol. As much as i still crave them and am going thru he** right now, i know i can't take them. So if you are concerned please go get checked out before it it too late, ok?
OK, here the info on acetaminophen. It is a long article, written in nursing jargon, but I will type word for word an excerp titled "How much is too much"
"The maximum recommended dosage of acetaminophen is 4grams/day (4,000 mgs) for short term use in adults. Patients with liver problems shouldn't take acetaminophen ...without first consulting their primary care provider.
American Association of Poison Control Centers guidelines indicate that the acute toxic dose of acteminophen for patients over 6 is 10 grams or 200mg/kg/day (send me your weight and I will be happy to do that calculation for you), whichever is lower. This is equal to 31 regular-strength or 20 extra strength tablets over 8 hours or less.
Hope this helps. As you can see, you need to take a lot to OD on acetaminophen. But listen to Hope, you can really mess up your liver by long term use.
At least my drug of choice was oxycodone (no acetaminophen in it), taking percs and vics when I could not get the oxys. But over three years of abuse, I am sure I have done some damage to my liver. The good news is that the liver can regenerate itself if the damage was not that severe. I no longer take acetaminophen at all. I am using Ibuprofen for pain, hard on my stomach, but better than liver damage. Plus, the acteminophen makes the drug cravings stronger because you are getting part of what your body is craving, just not the good part!!
Take care, stay strong, ask me anything you want, any time.
Thank you so much for this info. I am 5"0 and 165 lbs (God, I hate admitting that...lol). Like I said in previous posts, I would not go over the 4000 mg (4g) in a 24-hour period. 8 extra-strength (500 mg each) Tylenol was it, that was my limit. And I would break that up into two doses...one dose of 4 500mg pills, then another 4 4-6 hours later. That'd be it until I knew that 24 hours had passed since my first dose.
Do you think I'm ok? I keep checking my eyes to see if they're yellow. I know that sounds silly, but I am a big scaredy-cat!
Thanks again, nurse. I appreciate your help.
You are 75kg (165 /2.2) 200x75=15000, so a toxic dose for you would be 30- 500mg tabs in 24 hours. The yellow eyes will not happen until liver failure. Liver failure will happen in about 8 hours after ingesting 30- 500mg tabs at once, so you should have no worries. Again, ask your MD for a liver function test to find out how well your liver is functioning. There is also a procedure called a liver biopsy, they put a large bore needle directly into your liver and take a small piece of it out, then examine it under a microscope. That is the most accurate test for liver function. It is a little incomfortable, the area is numb, but you'll be sore after the procedure. Speak with your MD about options, tell him/her you are worried and see what he/she suggest.
BTW: taking 4- 500mg tylenol does you no good, the body only truely keeps 650mg at a time, the rest goes straight to your liver. Cut it down to 2- 500mg tabs every 4 hours, your results will be the smae, but less stress on the liver.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.